Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 18, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 18, 2023, 2:47 PM EDT for 4 counties in Michigan. It took effect at Aug 19, 2023, 11:00 AM EDT. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2023, 2:47 PM EDT (18:47 UTC)
- In effect from
- Aug 19, 2023, 11:00 AM EDT
- Expired
- Aug 20, 2023, 8:55 AM EDT
- In force
- 22 hr
- Issued by
- NWS Grand Rapids, MI
Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335 WHUS43 KGRR 181847 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 247 PM EDT Fri Aug 18 2023 MIZ037-043-050-056-190300- /O.NEW.KGRR.BH.S.0018.230819T1500Z-230820T1000Z/ Mason-Oceana-Muskegon-Ottawa- 247 PM EDT Fri Aug 18 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...From Saturday morning through late Saturday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Grand Haven State Park and Pere Marquette State Park in Muskegon will see dangerous currents on the south side of south facing piers and breakwaters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
7 follow-up statements
064 WHUS43 KGRR 190115 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 915 PM EDT Fri Aug 18 2023 MIZ037-043-050-056-190915- /O.CON.KGRR.BH.S.0018.230819T1500Z-230820T1000Z/ Mason-Oceana-Muskegon-Ottawa- 915 PM EDT Fri Aug 18 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...From Saturday morning through late Saturday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Grand Haven State Park and Pere Marquette State Park in Muskegon will see dangerous currents on the south side of south facing piers and breakwaters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
824 WHUS43 KGRR 190753 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 353 AM EDT Sat Aug 19 2023 MIZ037-043-050-056-191600- /O.CON.KGRR.BH.S.0018.230819T1500Z-230820T1000Z/ Mason-Oceana-Muskegon-Ottawa- 353 AM EDT Sat Aug 19 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...From 11 AM EDT this morning through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...South sides of piers will be vulnerable to overtopping and should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
053 WHUS43 KGRR 191503 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1103 AM EDT Sat Aug 19 2023 MIZ037-043-050-056-192315- /O.CON.KGRR.BH.S.0018.000000T0000Z-230820T1000Z/ Mason-Oceana-Muskegon-Ottawa- 1103 AM EDT Sat Aug 19 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...From 11 AM EDT this morning through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Grand Haven State Park and Pere Marquette Park in Muskegon will see dangerous currents on the south side of south facing piers and breakwaters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
673 WHUS43 KGRR 191846 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 246 PM EDT Sat Aug 19 2023 MIZ037-043-050-056-200300- /O.CON.KGRR.BH.S.0018.000000T0000Z-230820T1000Z/ Mason-Oceana-Muskegon-Ottawa- 246 PM EDT Sat Aug 19 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...From 11 AM EDT this morning through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Grand Haven State Park and Pere Marquette Park in Muskegon will see dangerous currents on the south side of south facing piers and breakwaters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
458 WHUS43 KGRR 200235 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1035 PM EDT Sat Aug 19 2023 MIZ037-043-050-056-201000- /O.CON.KGRR.BH.S.0018.000000T0000Z-230820T1000Z/ Mason-Oceana-Muskegon-Ottawa- 1035 PM EDT Sat Aug 19 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 AM EDT SUNDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...Until 6 AM EDT Sunday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Grand Haven State Park and Pere Marquette Park in Muskegon will see dangerous currents on the south side of south facing piers and breakwaters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
437 WHUS43 KGRR 200734 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 334 AM EDT Sun Aug 20 2023 MIZ050-056-200845- /O.CAN.KGRR.BH.S.0018.000000T0000Z-230820T1000Z/ Muskegon-Ottawa- 334 AM EDT Sun Aug 20 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Waves will be less than 3 feet today. $$ MIZ037-043-201300- /O.EXT.KGRR.BH.S.0018.000000T0000Z-230820T1300Z/ Mason-Oceana- 334 AM EDT Sun Aug 20 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...South sides of piers will be vulnerable to overtopping. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
734 WHUS43 KGRR 201255 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 855 AM EDT Sun Aug 20 2023 MIZ037-043-201400- /O.CAN.KGRR.BH.S.0018.000000T0000Z-230820T1300Z/ Mason-Oceana- 855 AM EDT Sun Aug 20 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Waves have diminished and the statement is cancelled. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 18, 1:53 PM EDT, 54 minutes earlier.
Area forecast discussion, Aug 18, 1:53 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 153 PM EDT Fri Aug 18 2023 LATEST UPDATE... Aviation .SHORT TERM...(Today through Saturday) Issued at 345 AM EDT Fri Aug 18 2023 Skies are mostly clear across the region and we're expecting a pretty spectacular late summer day across the cwa: highs in the lower 70s and dewpoints in the 50s resulting in low humidity. The upper trough that moved across the cwa yesterday is off to the east and we'll see an upper ridge nose into the Great Lakes. Clear skies and light winds tonight will send temperatures down to around 50. Low lying areas will no doubt see some temperatures in the 40s tonight. Heat and humidity will begin to build Saturday as the upper ridge moves overhead and dewpoints climb back into the mid 60s. Smoke could also be back in the picture. Latest RAP smoke guidance points toward smoke moving across Wisconsin toward Michigan Saturday. So, despite mostly clear skies, the sun may be somewhat dimmed. .LONG TERM...(Saturday night through Thursday) Issued at 345 AM EDT Fri Aug 18 2023 The main focus in the long term portion of the forecast continues to be the heat for the first part of the period, and then when the heat diminishes and when rain chances increase. The main message that the models and their respective ensemble members indicate is that the upper ridge will be dominating over the area from the Sunday-Tuesday time frame. The upper heights over a large area of the center portion of the country will be building resulting from the upper low holding the pattern up over the Canadian maritimes, and upper energy moving in over the West Coast. 500 mb heights are forecast to increase to as high as 596-598 dam centered around the late Monday/Tuesday time frame. With the building heights, 850 mb temperatures are forecast to increase to as high as +22C or so. These temperatures aloft would normally support sfc highs above 90F. The caveat to this is that there is decent agreement that a weak back door cold front will drop through the area on Sunday. This front is not expected to have really any fanfare with it. The only effect it will have on the area is it will keep sfc temps from getting too warm with a NE flow. We do not expect any rain with the front, as the upper energy with the jet stays far enough north of the area, and the atmosphere should be capped with the warm temps aloft. The upper heights hold into Tuesday before we see heights lower a bit, and temperatures aloft cool down some. The upper ridge will amplify a bit and build northward across the upper Plains as upper energy over the West Coast consolidates a bit as "Hilary" interacts with the upper trough there to start. This interaction results in lowering heights over the area. Max temperatures should generally trend down at that time. The other effect the lowering heights will have is that rain chances should increase a little bit. That is because the cap aloft with the very warm temps will disappear, and short wave energy will be a bit closer to the area. The best chance looks to be across the north, as they will be closer to the jet energy. Details with specific rain chances with regard to timing remain a bit problematic this far out. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 155 PM EDT Fri Aug 18 2023 VFR conditions will prevail at all West Michigan TAF sites through 18Z Saturday. NW breezes gusting to around 20 kts along with scattered diurnal CU will both diminish early this evening, with clear skies and light winds for the rest of the night. A surface ridge of high pressure will drift overhead tonight and then east of the area by early Saturday, and as a result winds will become S/SW early Saturday with some gusts nearing 20 kt by midday. Though not included in TAFs at this time, potential exists for some minor visibility restrictions in smoke. However, model guidance and upstream obs are not lending a high degree of confidence that this will occur. && .MARINE... Issued at 1110 AM EDT Fri Aug 18 2023 The winds and waves have diminished enough to allow the SCA and BHS to expire. South to southwest winds increase again and waves will be in the 3 to 5 foot range again by Saturday afternoon north of Grand Haven, so we will be looking at issuing a new SCA and BHS this afternoon for Saturday, probably from 15Z Saturday to 10Z Sunday. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SHORT TERM...04 LONG TERM...NJJ AVIATION...Smith MARINE...Ostuno
Hazardous weather outlook, Aug 18, 11:06 AM EDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1106 AM EDT Fri Aug 18 2023 LMZ844>846-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 191515- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Mason-Lake-Osceola-Clare-Oceana-Newaygo- Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia- Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun- Jackson- 1106 AM EDT Fri Aug 18 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ847>849-191515- Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 1106 AM EDT Fri Aug 18 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Winds and waves may be hazardous to small craft and swimmers on Saturday afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:48 PM EDT | Small Craft Advisory | GRR | 42 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.